Mechanical circulatory support has changed the landscape of advanced heart failure management. However, these devices are not devoid of complications. First-generation pulsatile left ventricular support devices (LVADs) were associated with a high incidence of thromboembolic events; however, second-generation, continuous-flow LVADs seem to have traded these for a propensity toward gastrointestinal (GI) bleeding. To date, several mechanisms for bleeding have been proposed; but effective treatments remain elusive. We describe a case of LVAD-related GI bleeding successfully treated with octreotide.
A 63-year-old man with a history of a nonischemic, cardiomyopathy treated medically for nearly 16 years presented for advanced heart failure management. The months preceding his evaluation were marked with multiple admissions for congestive heart failure exacerbations requiring inotropic support. Other comorbidities included paroxysmal atrial fibrillation anticoagulated with Coumadin for many years earlier without bleeding complications.
The patient underwent placement of a HeartMate II LVAD as a bridge to transplantation. He had an uneventful perioperative course, was transitioned to coumadin and low-dose aspirin, and was discharged home.
Three months postoperatively, he was evaluated in the clinic for lightheadedness and fatigue. He was noted to be anemic with a hemoglobin level of 5.7 g/dl and an international normalized ratio of 1.9. Laboratory and clinical evaluation revealed no evidence of hemolysis or pump malfunction, and stool samples were positive for occult blood. Upper and lower endoscopy were normal, and capsule endoscopy revealed only blood in the proximal small bowel, but no identifiable source.
Despite discontinuation of anticoagulants and aspirin, decrease in LVAD pump speed and addition of inotropes to promote pulsatility, he had recurrent melena requiring multiple blood transfusions during hospitalization. With no discrete source identified, GI arteriovenous malformations (AVMs) were the presumptive diagnosis. He was started on misoprostol (200 μg tid) as he had a history of peptic ulcer disease and Premarin (0.3 mg daily) based on reports of hormone replacement therapy (HRT) successfully treating AVMs. He continued to have intermittent bleeding, and treatment with octreotide (100 μg subcutaneous [SQ] bid) was initiated. Within days of receiving the first dose of octreotide, the blood counts stabilized. Before discharge, he was given a single intramuscular (IM) 20 mg depot of octreotide.
He was scheduled for redosing his depot at 30 days, but returned at day 29 with melena and a hemoglobin of 4.7 g/dl. He was readmitted and restarted octreotide 100 μg SQ bid and continued his home regimen of misoprostol and HRT. Bleeding resolved, and he was discharged again with once-monthly IM octreotide. He received a single 20 mg IM dose just before discharge; however, secondary to financial constraints, he was unable to continue the monthly regimen at home. Despite missing five doses, he remained free from GI bleeding for 6 months only to return again with symptomatic anemia. He was again admitted, transfused, and treated with SQ octreotide in addition to HRT and misoprostol. Again he was discharged with a single IM dose of octreotide. Secondary to the recalcitrant bleeding, the decision was also made to discontinue coumadin; however, 14 days after discharge, he unfortunately had a transient ischemic attack (TIA).
He was admitted to the hospital after the TIA, and systemic anticoagulation with bivalirudin was started. He remained hospitalized during the subsequent 2 months on full anticoagulation until he was successfully transplanted. He was maintained on a single dose of IM octreotide and subsequent SQ octreotide therapy, free of GI bleeding during this entire hospitalization.
The use of octreotide for the treatment of LVAD-associated GI bleeding is limited.1 This patient had seemingly significant stabilization of GI bleeding with each initiation of octreotide to his medical regimen with each hospitalization. As an outpatient, there were lapses of octreotide therapy secondary to significant outpatient costs associated with the IM depot formulation. The initial episode of rebleeding seemed to correspond with the timing when depot readministration would have been appropriate. The second lapse of outpatient therapy was prolonged, yet the bleeding stabilized once reinitiated as an inpatient.
Patients treated with continuous-flow LVADs have a higher rate of GI bleeding compared to pulsatile devices and are frequently related to GI AVMs.1 There are multiple emerging theories as to why this is the case, including reduced arterial pulse pressure promoting AVM formation, as well as the development of an acquired von Willebrand syndrome.2
The lowered pulse pressure secondary to continuous-flow device therapy is akin to patients with severe aortic stenosis (AS). Heyde first described this association with AS in 1958. The reduced pulse pressure is thought to reduce smooth muscle tone at the level of the arteriole, subsequently dilating mucosal veins leading to AVMs. Notably, resolution of bleeding in these patients corresponds to valve replacement, not bowel resection.3
In addition, acquired von Willebrand syndrome has been described in the setting of AS. von Willebrand factor (vWF) is necessary for platelet aggregation at the endothelial surface. von Willebrand factor travels in a multimer with factor 8; it is these multimers that are disrupted in patients with AS secondary to high shear stress.3 A similar mechanism of shear stress likely occurs as blood passes through the LVAD impeller. Thus, LVAD-related GI bleeding may be a two hit hypothesis of AVM development concomitant with poor platelet aggregation secondary to an acquired von Willebrand syndrome.
Gastrointestinal hemorrhage related to portal hypertension seen in cirrhotic patients is successfully treated with octreotide. The mechanism is related to octreotide’s effect on the splanchnic vascular bed. Splanchnic arterial vasoconstriction leads to a decrease in arterial flow and a decrease in portal venous pressure. This effect is not unique to patients with portal hypertension as octreotide has been shown to reduce splanchnic flow in healthy subjects and even decrease postprandial hyperemia.4
Additional proposed mechanisms of octreotide are related to improved platelet aggregation and inhibition of angiogenesis (Figure 1).5 Octreotide has been used in patients with documented vWF disease, although the mechanism of action for vWF disease is unknown. One report describes a patient with known vWF disease who had recurrent GI bleeding that was successfully treated with a octreotide.6 A case series of two patients, both with vWF disease and AVMs, were also both effectively treated with octreotide. In addition to the successful treatment of the GI bleeding, both patients displayed a rise in baseline vWF while treated with both therapeutic and maintenance dosages of octreotide.7 Furthermore, there are case series of octreotide being used in patients with obscure GI bleeding and documented AVMs with success.8
Treatment with octreotide has been initiated as an inpatient at doses ranging from 100 to 500 μg SQ bid.5 A once-monthly 20 mg IM long-acting release formulation has also been used with success in the control of GI bleeding secondary to AVMs (Table 1).5,6
Octreotide for the treatment of GI bleeding in patients with LVADs has been previously reported in a few limited series. Review of this limited literature shows that this may be a promising therapy for treatment and potentially even prophylaxis of AVM-related GI bleeding in patients with continuous-flow LVADs.
1. Aggarwal A, Pant R, Kumar S, et al. Incidence and management of gastrointestinal bleeding with continuous flow assist devices. Ann Thorac Surg. 2012;93:1534–1540
2. John R, Lee S. The biological basis of thrombosis and bleeding in patients with ventricular assist devices. J Cardiovasc Transl Res. 2009;2:63–70
3. Slaughter MS. Hematologic effects of continuous flow left ventricular assist devices. J Cardiovasc Transl Res. 2010;3:618–624
4. Scarpignato C, Pelosini I. Somatostatin for upper gastrointestinal hemorrhage and pancreatic surgery. A review of its pharmacology and safety. Digestion. 1999;60(suppl 3):1–16
5. Szilagyi A, Ghali MP. Pharmacological therapy of vascular malformations of the gastrointestinal tract. Can J Gastroenterol. 2006;20:171–178
6. Krikis N, Tziomalos K, Perifanis V, et al. Treatment of recurrent gastrointestinal haemorrhage in a patient with von Willebrand’s disease with octreotide LAR and propranolol. Gut. 2005;54:171–172
7. Bowers M, McNulty O, Mayne E. Octreotide in the treatment of gastrointestinal bleeding caused by angiodysplasia in two patients with von Willebrand’s disease. Br J Haematol. 2000;108:524–527
8. Nardone G, Rocco A, Balzano T, Budillon G. The efficacy of octreotide therapy in chronic bleeding due to vascular abnormalities of the gastrointestinal tract. Aliment Pharmacol Ther. 1999;13:1429–1436
left ventricular support device; LVAD; gastrointestinal; bleeding; octreotide; arteriovenous; malformations